Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 17, 2017Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 17, 2017, 3:13 AM EDT for Whitfield County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 3:13 AM EDT (07:13 UTC)
Expired
Jul 17, 2017, 4:00 AM EDT
In force
47 min
Issued by
NWS Atlanta, GA

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS82 KFFC 170713
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
313 AM EDT MON JUL 17 2017
 
GAZ004-005-170800-
Whitfield GA-Murray GA-
313 AM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD AND
SOUTHWESTERN MURRAY COUNTIES UNTIL 400 AM EDT...

At 312 AM EDT...a strong thunderstorm was near Tilton, or near
Dalton...moving north at 10 mph.

  HAZARD...Heavy rain. 

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas. 

Some locations in the path of this storm include
Dalton, Chatsworth, Eton, Dawnville, Rocky Face, Tilton and North
Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3482 8474 3462 8477 3463 8484 3463 8503
      3483 8503
TIME...MOT...LOC 0712Z 192DEG 7KT 3470 8490 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:32 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 17, 1:32 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
132 AM EDT Mon Jul 17 2017

.UPDATE...
Updated for the 06Z Aviation Discussion.

&&

.PREV DISCUSSION...  /Issued 347 PM EDT Sun Jul 16 2017/

SHORT TERM /Tonight through Monday Night/...

Primary concern in the short term period is timing and likelihood of
diurnally driven convection. Storms today greatly affected by morning
remnants of MCS which moved over middle GA and south ATL metro
counties. New convection focused as expected to the south and east
of the old complex and MCV (mesoscale convective vortex). See breeze
convection over the west FL gulf coast also in a favorable pattern
for northward propagation and will affect far southern counties with
widespread SHRA/TSRA and possible flooding. Over most of north GA
including ATL metro, could see an isolated SHRA but most of this
area will remain too stable for significant deep convection. After
south/middle GA storms diminish after 02Z, should be fairly quiet
tonight. Not expecting a repeat MCS like last night.

Moist plume and nearly washed out stationary front should remain
over south and middle GA Monday, where better coverage of TSRA will
be in the afternoon/evening. Low level moisture still high over
north GA so isolated convection still likely. Slight chance PoPs
seem prudent.

Will continue to monitor rainfall amounts over southern counties.
Even though reflectivity trends indicate MCS forming in SW GA,
rainfall amounts so far have mainly been 1-2" with isolated higher
amounts.

SNELSON

LONG TERM /Tuesday through Sunday/...

No big changes in the long term. Models continue to show some
drying for the north into the week...with the upper ridge building
back over our area by the weekend. However not enough drying to
remove pops completely except for a couple of night time periods
mid week. Previous discussion is included below.

41

LONG TERM /Monday Night through Saturday/...
Main frontal system from the short term will have moved into
south GA by the beginning of the extended. By Monday night the
deeper moisture will have also moved south and east of the area
but there is still some mid to lower level moisture across the
region. Drier air does move into the area beginning Tuesday but
will still see the diurnal convective trend continue through day
7 with instabilities increasing every afternoon.

With a ridge building into the area Wednesday and a bit drier air
mass across the region...This will mean hotter temps for the end
of the extended forecast. Temps will have no problem pushing into
90s across the area.

01

&&

.AVIATION...
06Z Update...
Area of tsra northeast of Atlanta is showing a diminishing trend
but has also generated an outflow boundary which should push
through PDK and FTY but uncertainty that it will reach ATL. Winds
behind the boundary are northeast. By 08Z winds will become
variable across ATL then generally southwest 5 to 10 kts for the
remainder of the forecast. AHN/MCN/CSG winds will remain southwest
5 to 10 kts. Large area of IFR cigs has overspread the forecast
area and will hold through the morning hours. By 18Z all areas
should be VFR with areas of shra/tsra developing.

//ATL Confidence...06Z Update...
Low on tsra/shra moving into ATL early this morning.
Low on outflow boundary moving into ATL early this morning.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  70  89  71 /  50  50  50  20
Atlanta         86  71  88  72 /  50  50  50  10
Blairsville     83  63  84  64 /  50  50  30  10
Cartersville    87  69  88  70 /  50  50  30  10
Columbus        87  73  89  73 /  50  50  50  20
Gainesville     85  70  87  71 /  50  50  50  10
Macon           87  71  89  72 /  50  50  50  20
Rome            88  70  89  70 /  50  50  30  10
Peachtree City  86  69  88  70 /  50  50  50  10
Vidalia         86  73  89  73 /  50  50  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....01
AVIATION...17
Hazardous weather outlook, Jul 16, 9:00 PM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
900 PM EDT Sun Jul 16 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
900 PM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Isolated thunderstorms are expected this evening across north and
central Georgia. The primary hazards will be gusty winds, heavy
rainfall and frequent lightning. A few thunderstorms may linger
after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are possible each afternoon and
evening through Saturday. There is also a chance of Isolated severe
storms, mainly across central Georgia, Monday as the frontal
boundary will still be affecting portions of that area.

Heat Index values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 16, 10:08 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1008 PM EDT SUN JUL 16 2017

GAZ008-009-015-016-023-024-170245-
Banks GA-Hall GA-Union GA-Towns GA-White GA-Lumpkin GA-
1008 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANKS...NORTHEASTERN
HALL...NORTHEASTERN UNION...TOWNS...WHITE AND NORTHEASTERN LUMPKIN
COUNTIES UNTIL 1045 PM EDT...

At 1006 PM EDT...a line of strong thunderstorms extended from near
Tate City to near Sautee to near Carnesville, moving west at 10 mph.

  HAZARD...Up to 40 mph wind, frequent lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cleveland, Homer, Hiawassee, Young Harris, Helen, Unicoi State Park,
Robertstown, the Blue Mountain Shelter, Mossy Creek, Titus, the Low
Gap Shelter, Vogel State Park, Anna Ruby Falls, Leaf, the Plum
Orchard Gap Shelter, Turners Corner, Hollingsworth, Sautee,
Qualatchee Lake and the Whitley Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3495 8355 3494 8360 3492 8359 3488 8366
      3482 8365 3480 8368 3476 8363 3469 8364
      3465 8366 3455 8362 3451 8367 3443 8361
      3449 8354 3446 8340 3431 8338 3431 8340
      3428 8348 3468 8398 3499 8384 3499 8355
TIME...MOT...LOC 0206Z 083DEG 10KT 3503 8352 3472 8366 3442 8329

WIND...40MPH
Special weather statement, Jul 16, 10:37 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1037 PM EDT SUN JUL 16 2017

GAZ008-009-015-016-023>025-170315-
Banks GA-Hall GA-Jackson GA-Union GA-Towns GA-White GA-Lumpkin GA-
1037 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR BANKS...NORTHEASTERN HALL...
NORTHEASTERN JACKSON...EASTERN UNION...TOWNS...WHITE AND NORTHEASTERN
LUMPKIN COUNTIES UNTIL 1115 PM EDT...

At 1036 PM EDT...a line of strong thunderstorms extending from near
Tate City to Cleveland and Homer, moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind, occasional lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jefferson, Commerce, Dahlonega, Cleveland, Homer, Lula, Maysville,
Clermont, Helen, Gillsville, Unicoi State Park, Robertstown, the
Blue Mountain Shelter, Mossy Creek, Titus, the Low Gap Shelter,
Vogel State Park, Anna Ruby Falls, Leaf and the Plum Orchard Gap
Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3495 8355 3494 8360 3488 8366 3482 8365
      3480 8368 3476 8363 3465 8366 3455 8362
      3451 8367 3443 8361 3449 8354 3446 8340
      3432 8339 3426 8334 3413 8353 3454 8396
      3467 8400 3488 8384 3499 8362 3499 8355
TIME...MOT...LOC 0236Z 039DEG 14KT 3502 8356 3483 8376 3469 8379 3432
8342

WIND...40MPH
Special weather statement, Jul 16, 11:13 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Peachtree City GA
1113 PM EDT SUN JUL 16 2017

GAZ006-008-009-014>016-023>025-170415-
Banks GA-Hall GA-Jackson GA-Dawson GA-Union GA-Towns GA-White GA-
Lumpkin GA-Fannin GA-
1113 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR BANKS...HALL...NORTHEASTERN
JACKSON...DAWSON...SOUTHERN UNION...SOUTHERN TOWNS...WHITE...LUMPKIN
AND SOUTHEASTERN FANNIN COUNTIES UNTIL 1215 AM EDT...

At 1110 PM EDT...strong thunderstorms extended from Anna Ruby Falls
to Amicalola Falls and Homer. These storms were moving very slowly
southwest.

  HAZARD...Up to 30 mph wind, occasional lightning and very heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause temporary
           street flooding, especially in poor drainage areas as
           well as rising water on creeks and streams.

Some locations in the path of these storms include
Gainesville, Commerce, Dahlonega, Cleveland, Dawsonville, Homer,
Lula, Maysville, Clermont, Helen, Gillsville, Suches, Unicoi State
Park, Dougherty, Amicalola Falls State Park, Robertstown, the Blue
Mountain Shelter, Mossy Creek, the Woods Hole Shelter and the Low
Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3482 8365 3480 8368 3477 8363 3473 8362
      3465 8366 3455 8362 3451 8367 3443 8361
      3449 8354 3446 8340 3432 8339 3425 8334
      3419 8348 3431 8395 3433 8396 3436 8413
      3455 8427 3462 8420 3466 8420 3486 8366
TIME...MOT...LOC 0310Z 039DEG 4KT 3486 8358 3460 8417 3445 8403 3432
8338 3438 8323

WIND...40MPH
Special weather statement, Jul 17, 3:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 AM EDT MON JUL 17 2017

GAZ004-005-170800-
Whitfield GA-Murray GA-
313 AM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD AND
SOUTHWESTERN MURRAY COUNTIES UNTIL 400 AM EDT...

At 312 AM EDT...a strong thunderstorm was near Tilton, or near
Dalton...moving north at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Dalton, Chatsworth, Eton, Dawnville, Rocky Face, Tilton and North
Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3482 8474 3462 8477 3463 8484 3463 8503
      3483 8503
TIME...MOT...LOC 0712Z 192DEG 7KT 3470 8490

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:08 PM EDTSpecial Weather StatementFFCBanks, Towns, White37 min
Jul 16, 10:37 PM EDTSpecial Weather StatementFFCBanks, Towns, White38 min
Jul 16, 11:13 PM EDTSpecial Weather StatementFFCBanks, Dawson, Hall, Lumpkin, White62 min
Jul 17, 3:16 AM EDTSpecial Weather StatementFFCDeKalb, Fulton29 min
Jul 17, 4:02 AM EDTFlash Flood WarningFFCGwinnett6 hr
Jul 17, 4:10 AM EDTRiver Flood WarningFFCGwinnett9 hr
Jul 17, 4:32 AM EDTRiver Flood WarningFFCGwinnett15 hr
Jul 17, 12:20 PM EDTRiver Flood WarningFFCGwinnett9 hr
Jul 17, 1:21 PM EDTSpecial Weather StatementFFCSumter24 min
Jul 17, 2:18 PM EDTSpecial Weather StatementFFCTelfair27 min
Jul 17, 2:39 PM EDTSpecial Weather StatementFFCGilmer36 min
Jul 17, 2:40 PM EDTSpecial Weather StatementFFCCarroll35 min
Jul 17, 3:16 PM EDTSpecial Weather StatementFFCMurray29 min
Jul 17, 3:17 PM EDTSpecial Weather StatementFFCChattooga28 min
Jul 17, 3:35 PM EDTSevere Thunderstorm WarningFFCGilmer25 min
Jul 17, 3:37 PM EDTSpecial Weather StatementFFCHeard23 min
Jul 17, 4:14 PM EDTSpecial Weather StatementFFCWhite31 min
Jul 17, 4:42 PM EDTSpecial Weather StatementFFCDawson33 min
Jul 17, 4:46 PM EDTSpecial Weather StatementFFCWhite29 min
Jul 17, 5:22 PM EDTSpecial Weather StatementFFCDawson, Lumpkin23 min
Jul 17, 5:37 PM EDTSpecial Weather StatementFFCCherokee38 min
Jul 17, 5:43 PM EDTSpecial Weather StatementFFCUnion32 min
Jul 17, 5:45 PM EDTSpecial Weather StatementFFCLumpkin30 min
Jul 17, 5:57 PM EDTSpecial Weather StatementFFCHall33 min
Jul 17, 5:59 PM EDTSpecial Weather StatementFFCWalker31 min
Jul 17, 6:01 PM EDTSpecial Weather StatementFFCMeriwether29 min
Jul 17, 6:28 PM EDTSpecial Weather StatementFFCForsyth32 min
Jul 17, 6:29 PM EDTSpecial Weather StatementFFCCherokee31 min
Jul 17, 6:46 PM EDTSpecial Weather StatementFFCForsyth29 min
Jul 17, 6:49 PM EDTSpecial Weather StatementFFCWhitfield26 min
Jul 17, 7:09 PM EDTSpecial Weather StatementFFCGwinnett36 min
Jul 17, 7:58 PM EDTSpecial Weather StatementFFCFulton32 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.